Alert archive / North Carolina / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 11, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Jun 11, 2018, 2:48 PM EDT for Craven County, Jones County, Lenoir County, North Carolina. It was in force for 27 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 11, 2018, 2:48 PM EDT (18:48 UTC)
- Expired
- Jun 11, 2018, 3:15 PM EDT
- In force
- 27 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Craven County, NC, Jones County, NC, Lenoir County, NC
The radar
The Morehead City radar (KMHX), 88 km from the middle of the area, began a volume at 18:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 11, 2:48 PM EDT | TSTM WND DMG | 1 Se Kinston, NC | TREES DOWN ACROSS THE COUNTY. TIME ESTIMATED BY RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 6.8 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1672 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 788 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted.
916
WUUS52 KMHX 111848
SVRMHX
NCC049-103-107-111915-
/O.NEW.KMHX.SV.W.0011.180611T1848Z-180611T1915Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Newport/Morehead City NC
248 PM EDT MON JUN 11 2018
The National Weather Service in Newport has issued a
* Severe Thunderstorm Warning for...
North central Jones County in eastern North Carolina...
Lenoir County in eastern North Carolina...
West central Craven County in eastern North Carolina...
* Until 315 PM EDT.
* At 248 PM EDT, a severe thunderstorm was located near La Grange,
moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Kinston, La Grange, Grifton, Phillips Crossroads, Dawson,
Graingers, Institute, Wyse Fork, Kinston Regional Jetport, Dover
and Sandy Bottom.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Please send your reports of hail and/or wind damage, including trees
or large limbs downed, by calling the National Weather Service office
in Newport at 1-800-889-6889.
&&
LAT...LON 3533 7783 3536 7782 3536 7769 3535 7768
3536 7764 3535 7740 3535 7739 3533 7738
3533 7736 3532 7736 3507 7743 3518 7783
TIME...MOT...LOC 1848Z 283DEG 19KT 3525 7772
HAIL...1.00IN
WIND...60MPH
$$
SGKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 2:38 PM EDT, 10 minutes earlier.
Area forecast discussion, Jun 11, 2:38 PM EDT, 10 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
238 PM EDT Mon Jun 11 2018
.SYNOPSIS...
A cold front will push south of the region tonight and stall.
The front will slowly lift back north on Tuesday as it weakens.
High pressure offshore will dominate Wednesday and Thursday. Another
cold front will move through by the end of the week followed by
high pressure building in from the north over the weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 230 PM Mon...Numerous showers and thunderstorms cont to
grad push S over the srn tier this aftn along and just ahead of
the cold front. This convection plus residual rain will result
in high pops srn tier into the evening. Large cape values wl
cont threat for a few damaging wind gusts next few hrs srn
sections along with frequent lightning and very heavy rain. More
stable air is pushing in across the N behind the front and most
mdls not showing much precip so lowered pops significantly with
mainly shra. Later tonight as front pushes S expect decreasing
precip chcs srn sections. Lows will be mainly in the 65 to 70
dgr range.
&&
.SHORT TERM /TUESDAY/...
As of 230 PM Mon...Front will slowly begin to lift back N
Tuesday. Moisture will remain quite high and with some weak
short wave energy crossing expect good cvrg of shra and a few
storms, especially in the aftn. Increased pops a bit to likely
over the SW 2/3 rds of area with chc far NE. Clouds and mainly
onshore flow will result in cooler highs mainly 80 to 85.
&&
.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
As of 4 AM Monday...Unsettled weather expected much of the work
week with a moist unstable airmass in place and a frontal
boundary in the vicinity. A stronger front is expected to push
across the area late in the week with drier conditions next
weekend.
Tuesday Night...A front is expected to be gradually lift back
north Tuesday evening. Frontal convergence, weak shortwave
energy moving through flow aloft along with a moist and unstable
airmass in place, expect scattered showers and thunderstorms
across the area during the evening hours.
Wednesday through Friday...The front lifts back north of the
area by Wednesday with shortwave energy and an attendant
surface low tracking from the Great Lakes into northern New
England. Models continue differ whether the trailing cold front
briefly pushes into the area late Wednesday night/early
Thursday before lifting back to the north. The GFS/CMC are a bit
stronger with the front pushing into the area with enhances
showers/thunderstorms Wednesday night but this isn't supported
in the ECMWF. A stronger upper level system dives south across
the eastern CONUS late in the week with a stronger cold front
progged to push across the area. Models are not in very good
agreement with the strength of the upper level system or the
timing of the front. The ECMWF is stronger and faster with this
system pushing into the area Thursday night into Friday while
other global models are slower and a bit weaker holding off
until late Friday or early Saturday. Predominantly SW flow will
bring very warm conditions with highs in the upper 80s/lower
90s inland and mid/upper 80s coast.
Saturday and Sunday...The northern stream system continues to
push south across the area Saturday but there is quite a bit of
model spread with the evolution of the upper level system and
potential surface low development off the coast. Models are even
trying to develop a cut-off low somewhere off the Southeast
coast late in the weekend. While large model differences are
leading to a low confidence forecast as we move into next
weekend, it does appear we may briefly move into a period of
drier conditions and a more comfortable airmass, especially on
Sunday.
&&
.AVIATION /18Z MONDAY THROUGH SATURDAY/...
Short Term /through 18Z Tuesday/...
As of 145 PM Mon...Line of TSRA currently ongoing this
afternoon ahead of a cold front dropping south. Front is south
of PGV and therefore only have VCTS there for the remainder of
today. Direct impacts are likely at all other sites. Heavy rain
and lower visibilities are expected with these storms. Front
will push offshore tonight but lower ceilings around IFR will be
possible behind the front with light northeasterly winds and
ample low level moisture.
Long Term /Tuesday through Friday/...
As of 430 AM Monday...Unsettled conditions expected to prevail
through the period with a moist unstable airmass in place and a
frontal boundary across or near the area much of the period.
Pred VFR expected outside of convection except during the late
night/early morning periods when patchy fog will be possible
each day.
&&
.MARINE...
Short Term /Through Tue...
As of 230 PM Mon...Cold front will cont to push S thru srn tier
this evening before stalling. Gusty NE winds will grad develop
espcly nrn and central wtrs tonight and cont into Tue with winds
becoming more ESE Tue. These winds will result in seas grad
building to 5 to 7 feet central and nrn wtrs and cont SCA N of
Ocracoke. Wind gusts will approach SCA lvls on sounds but for
now will keep just below and cont to monitor. Winds will be a
bit lighter srn wtrs with speeds mainly 15 kts or less and seas
2 to 4 feet.
Long Term /Tuesday night through Friday/...
As of 430 AM Monday...SCA conditions expected to continue
through Tuesday evening across the northern and central coastal
waters. Another chance for SCA conditions will be possible
across the central and southern coastal waters late Wednesday
into Wednesday night.
A front is expected to lift back to the N Tuesday evening. The
front may dip back into the area Wednesday night/early Thursday
but not all models showing this happening leading to lower
confidence in winds this period. S to SE winds around 5-15 kt
Tuesday night becomes SW by early Wednesday, which increases to
10-20 kt during the afternoon and could be as strong as 20-25 kt
late Wednesday afternoon and evening across the southern and
central waters as gradients tightening in response to a low
pressure area passing to the north and the attendant cold front
approaching the area. The trailing cold front briefly push into
the northern waters but guidance is not in best agreement
whether this will happen. Another front may push into the area
sometime Friday or Friday night but models are not in good
agreement with this system either.
Seas expected around 5-7 ft northern/central waters and 2-4 ft
southern waters Tuesday evening, which is expected to subside
to 2-5 ft late Tuesday night/early Wednesday, highest north.
Seas briefly build to 4-6 ft across the southern and central
waters late Wednesday and Wednesday night in response to
stronger SW flow. Seas currently progged to be around 2-4 ft on
Thursday and 2-3 ft Friday.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...Small Craft Advisory from 8 AM Tuesday to midnight EDT Tuesday
night for AMZ154.
Small Craft Advisory from 9 PM this evening to midnight EDT
Tuesday night for AMZ150.
Small Craft Advisory from 1 AM Tuesday to midnight EDT Tuesday
night for AMZ152.
&&
SYNOPSIS...RF
NEAR TERM...RF
SHORT TERM...RF
LONG TERM...SK
AVIATION...SK/MS
MARINE...RF/SKHazardous weather outlook, Jun 11, 4:30 AM EDT, 10 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 430 AM EDT Mon Jun 11 2018 NCZ029-044>047-079>081-090>094-120830- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort- Mainland Hyde-Duplin-Lenoir-Jones-Craven-Pamlico- 430 AM EDT Mon Jun 11 2018 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and Tonight. Numerous showers and thunderstorms will develop this afternoon, and end this evening. Periods of heavy rain and minor flooding are possible with the heaviest storms, as well as isolated strong wind gusts. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ095-098-103-104-120830- Carteret-Onslow-Outer Banks Dare-Outer Banks Hyde- 430 AM EDT Mon Jun 11 2018 ...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Rip Current Risk. Numerous showers and thunderstorms will develop this afternoon, and end this evening. Periods of heavy rain and minor flooding are possible with the heaviest storms, as well as isolated strong wind gusts. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 11, 1:24 PM EDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
124 PM EDT MON JUN 11 2018
NCZ090>095-098-111830-
Onslow-Jones-Craven-Lenoir-Duplin-Pamlico-Carteret-
124 PM EDT MON JUN 11 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT JONES...LENOIR...
CRAVEN...NORTHWESTERN ONSLOW...NORTHEASTERN DUPLIN...CENTRAL CARTERET
AND SOUTHWESTERN PAMLICO COUNTIES...
At 124 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near La Grange to near Fort Barnwell to
near Olympia. Movement was southeast at 25 mph.
Winds in excess of 40 mph and dime size hail are possible with these
storms.
Locations impacted include...
New Bern, Kinston, Havelock, La Grange, James City, Trent Woods,
River Bend, Phillips Crossroads, Kornegay, Deep Run, Maysville,
Askins, Comfort, Jasper, Tuscarora, Rhems, Potters Hill, Grantsboro,
Petersburg and Riverdale.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3515 7789 3518 7783 3530 7783 3523 7688
3484 7671 3496 7788 3515 7790
TIME...MOT...LOC 1724Z 334DEG 23KT 3525 7780 3520 7733 3518 7694
HedenLocal storm report, Jun 11, 1:40 PM EDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
140 PM EDT MON JUN 11 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM HAIL 1 ESE ARAPAHOE 35.01N 76.81W
06/11/2018 E0.88 INCH PAMLICO NC PUBLIC
&&
HEDENSpecial weather statement, Jun 11, 1:51 PM EDT, 57 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
151 PM EDT MON JUN 11 2018
NCZ090-091-111830-
Lenoir-Duplin-
151 PM EDT MON JUN 11 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN LENOIR AND
NORTHWESTERN DUPLIN COUNTIES...
At 151 PM EDT, a strong thunderstorm was located 8 miles northwest of
Bowdens, or 9 miles southwest of Mount Olive, moving east at 25 mph.
Wind gusts up to 50 mph and dime size hail are possible with this
storm.
Locations impacted include...
Warsaw, Mount Olive, Bowdens, Beautancus, Sarecta, Faison and
Calypso.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3519 7816 3518 7808 3519 7805 3519 7802
3518 7798 3517 7798 3517 7793 3515 7789
3516 7789 3518 7783 3521 7783 3521 7781
3494 7786 3501 7815 3508 7816 3509 7817
TIME...MOT...LOC 1751Z 278DEG 20KT 3513 7822
HedenLocal storm report, Jun 11, 2:04 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
204 PM EDT MON JUN 11 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0125 PM TSTM WND DMG VANCEBORO 35.30N 77.16W
06/11/2018 CRAVEN NC PUBLIC
SIGNIFICANT DAMAGE TO TRAILER AND MINOR
DAMAGE TO CAMPER TRAILERS.
&&
MSLocal storm report, Jun 11, 2:27 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
227 PM EDT MON JUN 11 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0138 PM TSTM WND GST 1 ENE FRISCO 35.23N 75.62W
06/11/2018 E44 MPH DARE NC ASOS
BILLY MITCHELL FIELD (KHSE) REPORTED WIND
GUST.
&&
MSLocal storm report, Jun 11, 2:30 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
230 PM EDT MON JUN 11 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM TSTM WND DMG FAISON 35.12N 78.14W
06/11/2018 DUPLIN NC PUBLIC
TRAINED SPOTTER REPORTED POWER LINES DOWN
AND PEA SIZED HAIL.
&&
BBThe office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 4:00 AM EDT | Small Craft Advisory | MHX | 46 hr | |
| Jun 11, 11:43 AM EDT | Special Weather Statement | MHX | Beaufort, Hyde | 47 min |
| Jun 11, 12:11 PM EDT | Special Marine Warning | MHX | 64 min | |
| Jun 11, 12:31 PM EDT | Special Weather Statement | MHX | Craven, Pamlico | 44 min |
| Jun 11, 12:35 PM EDT | Severe Thunderstorm Warning | MHX | Beaufort, Pamlico | 40 min |
| Jun 11, 1:05 PM EDT | Special Marine Warning | MHX | 55 min | |
| Jun 11, 1:08 PM EDT | Special Marine Warning | MHX | 67 min | |
| Jun 11, 1:20 PM EDT | Special Weather Statement | MHX | Hyde | 40 min |
| Jun 11, 1:24 PM EDT | Special Weather Statement | MHX | Craven, Jones, Lenoir | 66 min |
| Jun 11, 1:51 PM EDT | Special Weather Statement | MHX | Duplin | 39 min |
| Jun 11, 1:52 PM EDT | Special Marine Warning | MHX | 53 min | |
| Jun 11, 2:00 PM EDT | Severe Thunderstorm Warning | MHX | Duplin, Lenoir | 45 min |
| Jun 11, 2:05 PM EDT | Special Marine Warning | MHX | 55 min | |
| Jun 11, 2:28 PM EDT | Severe Thunderstorm Warning | MHX | Craven, Duplin, Jones, Lenoir, Onslow | 47 min |
| Jun 11, 2:59 PM EDT | Special Weather Statement | MHX | Carteret | 46 min |
| Jun 11, 3:05 PM EDT | Areal Flood Advisory | MHX | Craven, Jones | 115 min |
| Jun 11, 3:19 PM EDT | Special Weather Statement | MHX | Carteret | 26 min |
| Jun 11, 3:23 PM EDT | Special Marine Warning | MHX | 67 min | |
| Jun 11, 3:43 PM EDT | Areal Flood Advisory | MHX | Lenoir | 2 hr |
| Jun 11, 4:09 PM EDT | Special Weather Statement | MHX | Onslow | 36 min |
| Jun 11, 4:23 PM EDT | Special Marine Warning | MHX | 52 min | |
| Jun 11, 5:11 PM EDT | Special Marine Warning | MHX | 64 min | |
| Jun 11, 6:15 PM EDT | Special Weather Statement | MHX | Duplin | 45 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.